Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS Mobile, AL

June 18, 2017Covington County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 18, 2017, 1:46 PM CDT for Covington County, Crenshaw County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 1:46 PM CDT (18:46 UTC)
Expired
Jun 18, 2017, 2:30 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Covington County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 75 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS54 KMOB 181846
SVRMOB
ALC039-041-181930-
/O.NEW.KMOB.SV.W.0186.170618T1846Z-170618T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
146 PM CDT SUN JUN 18 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Crenshaw County in south central Alabama...
  Northeastern Covington County in south central Alabama...

* Until 230 PM CDT

* At 146 PM CDT, a severe thunderstorm was located near Dozier, or 15
  miles north of Andalusia, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Brantley and Dozier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3154 8616 3153 8616 3153 8620 3146 8619
      3142 8642 3154 8650 3155 8650 3173 8623
      3163 8618 3162 8618 3162 8617 3156 8614
      3154 8614
TIME...MOT...LOC 1846Z 245DEG 10KT 3152 8641 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
854 
WWUS54 KMOB 181920
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
220 PM CDT SUN JUN 18 2017

ALC039-041-181930-
/O.EXP.KMOB.SV.W.0186.000000T0000Z-170618T1930Z/
Crenshaw AL-Covington AL-
220 PM CDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRENSHAW AND
NORTHEASTERN COVINGTON COUNTIES WILL EXPIRE AT 230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3154 8616 3153 8616 3153 8620 3146 8619
      3142 8642 3154 8650 3155 8650 3173 8623
      3163 8618 3162 8618 3162 8617 3156 8614
      3154 8614
TIME...MOT...LOC 1920Z 245DEG 10KT 3156 8632 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:21 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 18, 12:21 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1221 PM CDT Sun Jun 18 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...General VFR CIGS/VISBYS expected through the
forecast. Drops to low end MVFR possible in stronger TSRA, along
with variable direction outflows. Generally, am expecting minor
impact to operations this afternoon into this evening.

/16

&&

.PREV DISCUSSION... /issued 1142 AM CDT Sun Jun 18 2017/

DISCUSSION...See updated information for land areas below.

UPDATE...Everything in current package on track. No updates
planned.

/16

PREV DISCUSSION... /issued 619 AM CDT Sun Jun 18 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Primarily VFR conditions and light southerly winds
expected across the area today, with the exception of some
locally MVFR cigs along the coast at times. Scattered showers and
storms develop this morning and afternoon before gradually
tapering off after sunset. Periods of MVFR and occasional IFR
conditions can be expected in and around convection, with gusty,
erratic winds and frequent lightning also possible. VFR conditions
and light and variable winds once again overnight tonight. /49

PREV DISCUSSION... /issued 413 AM CDT Sun Jun 18 2017/

NEAR TERM /Now Through Sunday night/...The current pattern remains
generally unchanged over the next 24 hours with weak mid-level
troughing overhead and a surface ridge of high pressure in the
eastern and central Gulf. Thus, will see scattered showers and
thunderstorms once again Sunday, with activity most likely
initiating near the coast at first this morning before gradually
spreading inland as the day progresses. Brief, heavy downpours and
frequent lightning are the primary impacts with these storms. That
said, with moderate instability (MLCAPE values ~2000 J/kg) progged
to develop this afternoon and a slug of dry air intruding in the mid-
levels, a few strong downburst wind gusts and perhaps some small
hail will also be possible with the strongest storms, generally west
of Interstate 65. Convective activity then tapers off across inland
areas after sunset, with only a few lingering showers possible
heading into tonight.

Temps will depend a bit on rain (and thus, cloud) coverage. At this
time, expecting afternoon highs to reach the upper 80's inland and
mid 80's along the coast, though this forecast could turn out to be
a few degrees too warm for locations that see consistent morning and
afternoon rain and clouds (as was the case Saturday). Low temps
tonight range from low 70's inland to mid 70's along the coast.
/49

SHORT TERM /Monday Through Tuesday night/...A low pressure system
is expected to move across the southern or central Gulf during the
period, and is likely to develop into a tropical cyclone per the
National Hurricane Center. Please see www.nhc.noaa.gov for the
latest updates on this potential tropical system. A longwave trof
over the eastern states will shift to be oriented mostly over the
east coastal states by Tuesday night while abundant Gulf moisture
remains over the forecast area. Due to uncertainties regarding
the potential tropical cyclone development in the Gulf, have
continued with mostly chance to good chance pops for the area
through the period. Locally heavy rains remain possible through
the period with the stronger storms that develop. Regardless of
the potential development and movement of the tropical system,
long period swell will likely affect coastal areas which could
result in a high risk of rip currents and possibly heavy surf.
Highs on Monday will be mostly near 90 then highs on Tuesday will
be in the mid to upper 80s. Lows will be mostly in the lower 70s
with mid 70s at the coast. /29

LONG TERM /Wednesday Through Saturday/...While there are
uncertainties regarding the potential Gulf tropical cyclone, the
longwave trof located near the coast of the eastern U.S. moves off
into the western Atlantic with abundant Gulf moisture expected to
remain in place over the forecast area through the period. Have
continued with chance to good chance pops through Saturday, with
locally heavy rains possible with the stronger storms. Long
period swell may continue to affect coastal areas on Wednesday and
Thursday which could maintain a high risk of rip currents and
heavy surf. Highs will be in the mid to upper 80s each day through
Friday, with upper 80s prevailing on Saturday. Lows will range
from the lower 70s inland to the mid to possibly upper 70s near
the coast. /29

MARINE...Surface ridging over the eastern Gulf will maintain a
light onshore flow through the remainder of the weekend before the
ridge is pushed north and a moderate easterly flow sets up during
the early part of the upcoming week. Beyond that point, the forecast
becomes a bit more uncertain. A broad area of low pressure currently
over the western Caribbean is progged to move into the
southern/central Gulf early to mid-week, potentially developing into
a more organized tropical or subtropical system as it does.
Uncertainty remains quite high among models regarding the track of
this potential system, with solutions at this time ranging from the
Texas coast to the central Florida panhandle. However, have
increasing confidence that the local marine area will see at least
some impact in the form of increasing onshore swell, and thus
building wave heights, heading into midweek. Please continue to
check back for updates as we closely monitor this system. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 18, 5:28 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
528 AM CDT Sun Jun 18 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-191030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
528 AM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms expected to develop inland
this afternoon and evening. While primary impacts include locally
heavy downpours and frequent lightning, there is a marginal risk
for severe weather this afternoon and evening for areas west of
Interstate 65, where any stronger thunderstorms could be capable
of producing isolated damaging wind gusts as well. Training
clusters of slow-moving or back-building thunderstorms could also
lead to localized nuisance flooding this afternoon and evening,
especially inland where storm coverage should be greatest.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms are expected each day.
Frequent lightning, gusty winds and locally heavy downpours are
possible with the stronger storms.

There is the potential for rough surf and a high risk of rip
currents beginning late Monday or Tuesday and continuing through
much of the remaining period.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Friday.

GMZ630>635-650-655-670-675-191030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
528 AM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms expected to develop today.
Frequent lightning along with locally higher winds, waves and seas
will be possible near storms. Also, visibility could be briefly
reduced to less than a mile at times in heavier rains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frequent lightning along with locally higher winds, waves and
seas will be possible near storms through the period. Also,
visibility could be briefly reduced to less than a mile at times
in any heavier rains.

Moderate to occasionally strong winds well offshore may create
hazardous conditions for small craft mainly Tuesday through
Thursday.

In the hours before

Special weather statement, Jun 18, 10:29 AM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
1029 AM CDT SUN JUN 18 2017

FLZ205-181615-
Okaloosa Inland FL-
1029 AM CDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL OKALOOSA COUNTY UNTIL 1115 AM CDT...

At 1029 AM CDT, the strong thunderstorm was located 7 miles south of
Crestview, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Crestview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3056 8652 3056 8653 3055 8653 3054 8659
      3070 8665 3084 8639 3058 8639
TIME...MOT...LOC 1529Z 245DEG 11KT 3065 8654
Special weather statement, Jun 18, 12:40 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
1240 PM CDT SUN JUN 18 2017

FLZ201-203-181830-
Escambia Inland FL-Santa Rosa Inland FL-
1240 PM CDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 130
PM CDT...

At 1240 PM CDT, the strong thunderstorm was located 9 miles northwest
of Molino, or 12 miles southwest of Century, moving northeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Century and Flomaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3085 8752 3100 8729 3100 8721 3079 8710
      3072 8745
TIME...MOT...LOC 1740Z 245DEG 10KT 3083 8740
Special weather statement, Jun 18, 1:25 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
125 PM CDT SUN JUN 18 2017

ALZ060-181915-
Covington AL-
125 PM CDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN COVINGTON COUNTY UNTIL 215 PM CDT...

At 124 PM CDT, the strong thunderstorm was located near Opp, moving
northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3123 8628 3139 8636 3145 8626 3144 8626
      3144 8620 3125 8619
TIME...MOT...LOC 1824Z 245DEG 10KT 3135 8625

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:40 PM CDTSpecial Weather StatementMOBEscambia50 min
Jun 18, 1:25 PM CDTSpecial Weather StatementMOBCovington50 min
Jun 18, 2:01 PM CDTSpecial Weather StatementMOBMobile44 min
Jun 18, 2:03 PM CDTAreal Flood AdvisoryMOBMobile3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.